Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 40, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2017, 2:21 PM MST for La Paz County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2017, 2:21 PM MST (21:21 UTC)
- Expired
- Aug 10, 2017, 5:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 2:55 PM MST | FLASH FLOOD | 3 Wsw Brenda, AZ | ADOT REPORTS: I-10 EB IN QUARTZSITE: THE RIGHT LANE IS CLOSED DUE TO FLOODING BETWEEN MILEPOST 33 TO 34. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -455 J/kg
- Mixed-layer LCL
- 2418 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
763 WGUS55 KPSR 102121 FFWPSR AZC012-110015- /O.NEW.KPSR.FF.W.0040.170810T2121Z-170811T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 221 PM MST THU AUG 10 2017 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Central La Paz County in west central Arizona... * Until 515 PM MST * At 221 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Brenda. LAT...LON 3374 11377 3361 11381 3365 11416 3379 11414 $$ Hernandez
2 follow-up statements
218 WGUS75 KPSR 102159 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 259 PM MST THU AUG 10 2017 AZC012-110015- /O.CON.KPSR.FF.W.0040.000000T0000Z-170811T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Paz AZ- 259 PM MST THU AUG 10 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR CENTRAL LA PAZ COUNTY... At 258 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen per radar estimates just east of the Interstate 10 and U.S. 60 interchange near Brenda. Arizona Department of Transportation also has reported flooding on portions of Interstate 10 with lane closures on-going. Some locations that will experience flooding include... Brenda, Interstate 10 and U.S. 60. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3374 11377 3361 11381 3365 11416 3379 11414 $$ JN
886 WGUS75 KPSR 110016 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 516 PM MST THU AUG 10 2017 AZC012-110026- /O.EXP.KPSR.FF.W.0040.000000T0000Z-170811T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Paz AZ- 516 PM MST THU AUG 10 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL LA PAZ COUNTY HAS EXPIRED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3374 11377 3361 11381 3365 11416 3379 11414 $$ Hernandez
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 8:55 AM MST, 5 hours 26 minutes earlier.
Area forecast discussion, Aug 10, 8:55 AM MST, 5 hours 26 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 855 AM MST Thu Aug 10 2017 && .SYNOPSIS... Expect humidity to increase in many areas today as Monsoon moisture returns to the region. Accordingly, storm chances return to the lower deserts of Arizona and expand into much of southeast California by Saturday. With higher humidity and more cloudiness, high temperatures will trend downward as well. A drying trend begins from west to east on Monday. && .DISCUSSION... A turn towards a more active monsoon pattern can already be seen across the region this morning. Outflow from the remains of a very large MCV over northern Sonora, Mexico has pushed into SW AZ/SE CA this morning, pushing the dewpoints across the Yuma area well up into the 70s/very close to 80 degrees! Mid-level moisture/cloudiness has also pushed into our cwa, with latest 88-D radar imagery showing virga/light showers across eastern Pinal/southern Gila Counties at this hour. The latest HRRR high-res model output is showing these showers dissipating/clearing during the day today, with more showers/TS developing late this afternoon/evening across southern AZ, and outflows from these storms moving into south-central AZ during the mid/late evening hours. As far as the very short-term is concerned, other than some minor edits to the hourly temp/dewpoint grids, inherited forecasts are holding up well. && .PREVIOUS DISCUSSION... Today and Tonight... Very active convection over Sonora this past evening is now weakening early this morning. With such widespread activity which has spilled over to the Gulf of California, would anticipate an outflow Gulf "surge" moving into our forecast area today. This slab of maritime tropical air will get thinner the further away from the Gulf it gets, but expect we will see it overspread most of our forecast area by late this afternoon. That will mean a more humid but less hot boundary layer. Both hi-res and larger scale models depict this scenario to varying degrees. There are pros and cons to that situation in terms of convective potential depending upon how much boundary layer cooling there is which means more CIN. The decaying MCS will likely send some debris clouds over portions of southern Arizona and possibly some isolated light showers. Just how much we see will depend a lot on the strength and track of an MCV (from the Sonora convection). The models have varying ideas on that. Meanwhile, there will be a push of lower level easterly winds into southeast Arizona and possibly into eastern portions of our forecast area. Some of the hi-res models indicate sufficient convergence to get some isolated storms to develop over portions of Pinal and Gila Counties. They also depict redevelopment of storms today over much of Pima County. Despite the outflows they depict, they are generally reluctant to develop strong convection over our lower elevations. However, that would still mean dust storm potential for south- central AZ. Friday through Sunday... Steering flow will initially have a southerly component with the subtropical high centered over Texas. That changes by Sunday as troughing over the West Coast makes its presence felt leading to southwesterly steering aloft. The upper troposphere turns southwesterly sooner than that. There is good model agreement that moisture adequate for storms will be in place through Sunday. Of course that doesn't mean there won't be CIN to contend with and thus PoPs are not overwhelmingly high. An X factor will be an inverted trough (currently centered near southern Baja). Models are slow to track it north of the border and weaken it in the process. High temps return to normal during this period - possibly dipping a little below normal over south-central AZ. Monday through Wednesday... A Pacific deepens over the West Coast and areas far inland early next week leading to dry advection and another break in the Monsoon. PoPs trend down Monday with only slight chances over the higher terrain of south-central AZ on Tuesday and even more retreat on Wednesday. Though we have a drying trend, lower heights and thicknesses keep temps from rebounding much. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Moisture return into southern Arizona will occur today leading to scattered showers approaching but not affecting the Phoenix area this morning. Thunderstorm development this afternoon should be focused mainly to the south of the area, but outflow winds from these storms are likely to move into the Phoenix area early this evening. Blowing dust will be a possibility, but still too far out to include in TAFs besides HZ mention for KIWA. Isolated shower/thunderstorm activity is possible this evening as a result of outflows over Phoenix, with mainly showers lingering into early Friday morning. Wind directions will mostly follow diurnal trends, but should be influenced this evening by storm outflows. Southeast California/Southwest Arizona including KIPL and KBLH: Little to no aviation impacts expected across southeast California through Friday morning. Winds will favor a southerly direction with gusty afternoon winds at KBLH. Should see some mid and high clouds increasing this evening or tonight due to storm activity in Arizona. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Thunderstorm chances will increase markedly heading into the weekend with the best opportunities for wetting rains building into the lower elevations Saturday and Sunday. Somewhat less storm activity is likely by Tuesday. With moisture surging north, minimum humidity levels will increase to a 20-40% range while overnight recovery similarly improves towards a good to excellent range. Temperatures will cool back to near normal over the weekend with the increased humidity levels. Outside of thunderstorm outflows, winds will remain on the light side. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Percha/AJ AVIATION...Kuhlman FIRE WEATHER...MO
In the hours before
Special weather statement, Aug 10, 1:25 PM MST, 56 minutes before
Special Weather Statement National Weather Service Phoenix AZ 125 PM MST THU AUG 10 2017 AZZ533-102115- Central La Paz AZ- 125 PM MST THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 215 PM MST... At 125 PM MST, Doppler radar was tracking a strong thunderstorm over Brenda, or 36 miles southeast of Parker. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brenda. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3357 11393 3362 11407 3378 11405 3369 11380 TIME...MOT...LOC 2025Z 205DEG 3KT 3367 11397 Hernandez
Special weather statement, Aug 10, 2:01 PM MST, 20 minutes before
Special Weather Statement National Weather Service Phoenix AZ 201 PM MST THU AUG 10 2017 AZZ533-102145- Central La Paz AZ- 201 PM MST THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 245 PM MST... At 201 PM MST, Doppler radar was tracking a strong thunderstorm near Brenda, or 35 miles southeast of Parker, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brenda. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3358 11394 3362 11410 3388 11412 3374 11376 TIME...MOT...LOC 2101Z 192DEG 8KT 3368 11399 Hernandez
Special weather statement, Aug 10, 2:20 PM MST, 1 minute before
Special Weather Statement National Weather Service Phoenix AZ 220 PM MST THU AUG 10 2017 AZZ533-102200- Central La Paz AZ- 220 PM MST THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 300 PM MST... At 220 PM MST, Doppler radar was tracking a strong thunderstorm near Bouse, or 23 miles southeast of Parker, moving north at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bouse. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3381 11395 3388 11412 3402 11411 3393 11387 TIME...MOT...LOC 2120Z 184DEG 4KT 3386 11402 Hernandez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:25 PM MST | Special Weather Statement | PSR | La Paz | 50 min |
| Aug 10, 1:35 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 25 min |
| Aug 10, 2:01 PM MST | Special Weather Statement | PSR | La Paz | 44 min |
| Aug 10, 2:14 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 2:20 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Aug 10, 2:47 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 10, 2:56 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 34 min |
| Aug 10, 3:27 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 10, 3:29 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 31 min |
| Aug 10, 4:02 PM MST | Special Weather Statement | PSR | La Paz | 58 min |
| Aug 10, 4:50 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.